New Jersey, 2003

Flood in New Jersey, February 22 to 26, 2003

February 22 to 26, 2003 · NWS PHI · 1 event in 1 county or zone

A large swath of moderate to heavy rain with embedded thunderstorms moved across central New Jersey during the mid-day on the 22nd. 0 inches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A large swath of moderate to heavy rain with embedded thunderstorms moved across central New Jersey during the mid-day on the 22nd. Rainfall totals averaged up to one half an inch per hour during the thunderstorms and storm totals across the county averaged between 1.5 and 2.0 inches. The combination of the heavy rain and melting snow produced widespread roadway flooding and ponding of water in poor drainage areas as well as some basement flooding. It also produced mainly minor flooding throughout the Raritan River Basin. Flooding along the Millstone River closed the Blackwells Mills and Griggstown Causeways. The latter was closed through the 26th. Flooding along the North Branch of the Raritan River closed Old York Road in Bridgewater and Branchburg Townships. Water from the river crept into backyards in Branchburg. Flooding along the South Branch of the Raritan River closed two additional roads in Branchburg Township. Flooding along the Brady Brook closed Lamington Road in Bedminster Township. Dukes Parkway along the Raritan River in Manville was also closed. Most roads were reopened by the 24th with the exception of the Griggstown Causeway. The Millstone River at Griggstown was above its 9 foot flood stage from 454 p.m. EST on the 22nd through 422 a.m. EST on the 26th. It crested at 13.69 feet at 345 a.m. EST on the 24th. Farther downstream, the Millstone River at Blackwells Mills was above its 9 foot flood stage from 515 p.m. EST on the 23rd through 825 p.m. EST on the 24th. It crested at 9.75 feet at 315 a.m. EST on the 24th. The South Branch of the Raritan River at Stanton was above its 15 foot flood stage from 737 p.m. EST through 1035 p.m. EST on the 22nd. It crested at 15.38 feet at 930 p.m. EST on the 22nd. The main stem of the Raritan River at Manville reached its 14 foot flood stage at 626 a.m. EST on the 23rd, crested at 14.16 feet at 645 a.m. EST on the 23rd and was back within bankfull at 746 a.m. EST on the 23rd. Storm totals included 1.88 inches in North Plainfield and 1.67 inches in Somerville. The low pressure system responsible for the heavy rain developed along the Gulf Coast States on the 21st and moved northeast into the Tennessee Valley the morning of the 22nd and into Pennsylvania the morning of the 23rd. The strongest surge of warm, unstable air preceding its warm front occurred during the day on the 22nd.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Feb 22, 4:50 PM EST, 2 hours 47 minutes earlier.

Area forecast discussion, Feb 22, 4:50 PM EST, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
450 PM EST SAT FEB 22 2003

FLOODING HAS OCCURRED OVER PORTIONS OF THE FA AWAY FROM THE NWRN
ZONES...MODELS SHOW STILL ANOTHER SHOT AT PCPN OVER MOST IF NOT ALL OF
FA THIS EVENING AND SOME INDICATION THAT INSTAB ALOFT NOT OVER
WITH YET. NOT SEEING MUCH IN THE WAY OF CONVECTION UPSTREAM ON RADAR
EXCEPT FOR SERN COASTAL SECTIONS...BUT WITH MODEL INDICATIONS WILL
CARRY AN EVENING PERIOD OF RAIN (OR DRIZZLE NW) WITH A SLGT CHC OF A
TSTM (EXCEPT NW). THEN MODELS SHOW SOME SHRA ACTIVITY LIKELY AS THE CFP
APPROACHES TOWARD DAYBREAK. ALSO SHOW MORE INSTAB AROUND THAT
TIME...BUT GIVEN TIME OF DAY OPTED TO LEAVE OUT ANY THUNDER. WITH
FLOODING OCCURRING...AND A BIT MORE RAIN EXPECTED...DECIDED TO CONT THE
FLOOD WATCH ALL ZONES...ALTHOUGH IN THE NWRN ZONES THE CHANCE OF
FLOODING IS RELATIVELY MINIMAL.

TMRW OUR DECISION TREE ON WINDS IS COMING UP JUST SHORT OF HIGH WIND
WARNING CRITERIA...BUT WITH A NEG TILT TROF COMING THROUGH AT H5...NEAR
DRY ADIABATIC CONDITIONS IN THE AFTERNOON AND H9 AND H8 WINDS THAT TIME
IN THE AREA OF 55 TO 65 KTS ON THE ETA...AND 3 HR PRES RISES IN EXCESS
OF 6 MB HAVE DECIDED TO KEEP THE WATCH GOING. WILL LET THE MIDNIGHT
SHIFT DECIDE ON THE WARNING/ADVISORY. AM EXPECTING THIS EVENT TO OCCUR
IN THE AFTERNOON...THINK THERE IS TIME FOR A LOOK AT ONE MORE RUN. HAVE
FCST SUSTAINED WINDS JUST INTO THE WARNING CRITERION AND HAVE MENTIONED
HIGHER GUSTS.

AFTER THAT...FCST WAS CLOSE TO CONTINUITY. WINDS EVENTUALLY WILL
DIMINISH SUNDAY NIGHT AND PERHAPS A LTL RADIATING WILL OCCUR UNDER
MAINLY CLEAR SKIES...BUT NOT ENOUGH TO CUT COLDER GUIDANCE. IMPULSE
APPROACHING ON MONDAY DOES NOT LOOK VERY OMINOUS RIGHT NOW. SYSTEM
TOWARD MID TO END OF WORK WEEK LOOKS SIMILAR TO PREV RUN...LOOKING LIKE
MUCH OF THE FA WILL STAY ON THE MILD SIDE OF IT.

FCSTID =   45
MPO   36  39  13  31 / 100  70   0  50
ABE   36  39  19  34 / 100  70   0  40
RDG   36  41  20  36 / 100  70   0  40
PHL   40  46  23  40 / 100  50   0  40
12N   36  39  17  32 / 100  70   0  50
SMQ   38  44  21  37 / 100  70   0  40
TTN   39  45  23  38 / 100  70   0  40
MIV   43  51  18  43 / 100  50   0  40
ACY   44  54  26  43 / 100  50   0  40
ILG   40  46  23  40 / 100  50   0  40
DOV   44  51  22  45 / 100  50   0  40
GED   44  55  22  45 / 100  50   0  40
ESN   44  51  22  45 / 100  50   0  40

.PHI...
DE...HIGH WIND WATCH FOR SUNDAY DEZ001>003.
     FLOOD WATCH FOR TONIGHT DEZ001>004.

MD...HIGH WIND WATCH FOR SUNDAY MDZ008-012-015-019>020.
     FLOOD WATCH FOR TONIGHT MDZ008-012-015-019>020.

NJ...HIGH WIND WATCH FOR SUNDAY NJZ001-Z007>010-012-013-015>023-027.
     FLOOD WATCH FOR TONIGHT NJZ001-007>010-012>027.

PA...HIGH WIND WATCH FOR SUNDAY PAZ054>055-060>062-067>071.
     FLOOD WATCH FOR TONIGHT PAZ054>055-060>062-067>071.

MARINE...GALE WARNING ANZ430-431-450>455 AND ADJACENT COASTAL ZONES.

NYY
Hazardous weather outlook, Feb 22, 5:43 AM EST, 13 hours 54 minutes before
DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-221245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
540 AM EST FRI FEB 21 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL AND SOUTHEAST
PENNSYLVANIA...DELAWARE...THE NORTHERN MARYLAND EASTERN SHORE...AND
NEW JERSEY EXCLUDING THE FIVE NORTHEAST COUNTIES.

.DAY ONE...TODAY

DENSE FOG WILL LOCALLY LOWER VISIBILITIES TO NEAR ZERO DURING THE
MORNING HOURS. A DENSE FOG ADVISORY IS IN EFFECT UNTIL 1100 AM.  SEE
THE ADVISORY PRODUCT...NPWPHI...FOR ADDITIONAL INFORMATION.

A SIGNIFICANT RAIN EVENT IS EXPECTED FOR TODAY AND TONIGHT...AND
COMBINED WITH THE WIDESPREAD SNOWPACK...MAY PRODUCE FLOODING
PROBLEMS.  AS A RESULT A FLOOD WATCH IS IN EFFECT.  SEE OUR FLOOD
WATCH PRODUCT...FFAPHI...FOR ADDITIONAL INFORMATION.

.DAYS TWO THROUGH SEVEN...

THE POTENTIAL FOR STRONG DAMAGING WINDS EXISTS ON SUNDAY AS THE
MAJOR STORM SYSTEM AFFECTING OUR REGION MOVES UP TOWARD NEW
ENGLAND. A HIGH WIND WATCH HAS BEEN ISSUED FOR SUNDAY.  SEE THE
WATCH PRODUCT...NPWPHI...FOR ADDITIONAL INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BECOME NECESSARY TODAY AND TONIGHT IF FLOOD
WARNINGS ARE ISSUED.

SZATKOWSKI

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Somerset

When
February 22, 7:37 PM EST to February 26, 4:22 AM EST
Where
Somerset forecast zone
Reported by
NEWSPAPER
Coordinates
40.564, -74.616 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2003Every state in 2003This day in weather historyWarnings in New Jersey, February 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5347375.